Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 25, 2021Washington County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 25, 2021, 4:41 PM MDT for Washington County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 4:41 PM MDT (22:41 UTC)
Expired
Jul 25, 2021, 5:00 PM MDT
In force
19 min
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 27 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS85 KSLC 252241
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Sun Jul 25 2021
 
UTZ124-125-252300-
Southern Mountains UT-Zion National Park UT-
441 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles north of Zion National Park...moving
southwest at 35 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3747 11293 3735 11274 3718 11294 3730 11313
TIME...MOT...LOC 2235Z 046DEG 30KT 3739 11297 

$$

ND

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:57 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 25, 3:57 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
357 PM MDT Sun Jul 25 2021

.SYNOPSIS...Moisture over southern Utah will spread northward
across the remainder of Utah and southwest Wyoming Monday and
Tuesday. Unsettled conditions will continue for much of the week.

&&

.SHORT TERM (Through 12Z Wednesday)...High pressure remains parked
just west of the forecast area this afternoon as an upper low
moves west across southern Arizona. Hot, dry, and stable
conditions are being observed over northern Utah and southwest
Wyoming in northerly flow aloft, that is also bringing a good
amount of smoke into the air from western wildfires. Moisture
increases going southward, with widespread PWs in excess of 1.0
inch over southern Utah into eastern Utah. Showers and
thunderstorms, some of which have already produced heavy rain and
gusty winds, have initially been focused over the higher terrain
but are starting to drift into some valley locations. The storms
will continue into the evening before weakening with the loss of
daytime heating.

The Arizona low will continue west, reaching the southern
California coast tomorrow. This will shift the position of the
high to the east, allowing a more southerly flow to develop over
Utah and southwest Wyoming tomorrow. This will act to draw
moisture back northward and also decrease the amount of smoke in
the air for northern Utah. The threat of heavy rain tomorrow
spreads into central Utah, with the deeper moisture spreading
across the majority of the forecast area by Tuesday.

.LONG TERM (After 12Z Wednesday)...Wednesday could bring a lull in
monsoon action. Ridging to the east strengthens in a wide range of
guidance, bringing drier flow into southwest Wyoming and Utah.
Showers and thunderstorms are still expected, but will likely be
more isolated and near higher terrain.

There is good ensemble agreement in the ridge tilting as it moves
southeast in an orientation that will increase monsoonal moisture
advection. This synoptic set up should remain similar for a few
days. Precipitable water values over 1" are likely to build into
southwest Wyoming and northern Utah Thursday. Portions of northern
Utah are well above 100% normal in the GEFS and EPS mean
precipitable water amounts into the weekend. There won't be as much
of a moisture gradient with increases to the north, but precipitable
water will remain over 1" for most places further south. More
afternoon and evening convection is expected with storms moving
south to north. Flash flooding will remain a threat.

Temperatures are expected to trend cooler as moisture increases.
From near average temperatures Wednesday, the remainder of the week
will be a few degrees cooler than average in southwest Wyoming and
northern Utah. Depending mainly on precipitation, toward the
weekend, KSLC could reach shy of 90F for the first time in over a
month. Temperatures will remain slightly cooler than average for
much of the remainder of the state.

&&

.AVIATION...KSLC...VFR conditions are expected through the valid
TAF period. Visibility will mostly remain above 6 sm, and smoke is
expected to lift north into the evening. Smoke will decrease more
Monday. Northwest winds are expected to switch to the southeast
around 04Z with largely clear skies.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. Scattered showers and thunderstorms
are expected in southern Utah through 04Z with heavy rain and gusty
winds the main threat. Smoke will decrease in northern Utah in the
evening and for Monday. Scattered showers and thunderstorms capable
of heavy rain and gusty winds are expected Monday afternoon largely
south of KSLC.

&&

.FIRE WEATHER...Showers and thunderstorms have developed over
southern Utah in a most airmass as northern Utah remains hot, dry,
and stable. Repositioning of the ridge will result in southerly
flow developing over the area beginning tomorrow, allowing
moisture to spread across the entire district by Tuesday. Little
change in the pattern is anticipated for the middle to latter part
of the week, allowing unsettled conditions to continue.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ123>125.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 25, 6:18 AM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
618 AM MDT Sun Jul 25 2021

UTZ101>131-WYZ021-261300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
618 AM MDT Sun Jul 25 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain, gusty
winds, and hail will once again occur this afternoon and evening.
The strongest storms are expected across southwest Utah where a
potential for flash flooding exists, especially in prone areas
such as slot canyons, burn scars, areas of steep terrain, and
normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture will spread northward Monday into Tuesday. Daily showers
and thunderstorms capable of heavy rain, gusty winds and small
hail will occur each afternoon and evening across much of the
forecast area through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 25, 3:18 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
318 PM MDT Sun Jul 25 2021

UTZ116-117-119-252145-
Sevier Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
318 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MILLARD AND WEST
CENTRAL SEVIER COUNTIES UNTIL 345 PM MDT...

At 317 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Richfield...moving northwest at 15 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Richfield, Annabella and Elsinore.

This includes Interstate 70 between mile markers 30 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these showers may occur well ahead of any rain. Do
not wait for rain or the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3879 11198 3864 11208 3872 11243 3896 11228
TIME...MOT...LOC 2117Z 116DEG 14KT 3875 11212

ND
Local storm report, Jul 25, 3:24 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT SUN JUL 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     RICHFIELD               38.77N 112.08W
07/25/2021  M51.00 MPH       SEVIER             UT   AWOS

            MEASURED AT THE RICHFIELD MUNICIPAL AIRPORT AWOS. OUTFLOW
            WINDS FROM A DECAYING THUNDERSTORM.

&&

ALEX.DESMET
Special weather statement, Jul 25, 3:33 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
333 PM MDT Sun Jul 25 2021

UTZ122-125-252200-
Southwest Utah UT-Southern Mountains UT-
333 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD AND EAST CENTRAL
IRON COUNTIES UNTIL 400 PM MDT...

At 333 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Paragonah, or 22 miles northeast of Cedar
City.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Parowan, Paragonah and Summit.

This includes Interstate 15 between mile markers 70 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3795 11276 3785 11256 3771 11277 3781 11300
TIME...MOT...LOC 2133Z 114DEG 3KT 3788 11274

ND
Special weather statement, Jul 25, 4:21 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT Sun Jul 25 2021

UTZ122-124-125-252245-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
421 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
NORTHWESTERN KANE AND SOUTH CENTRAL IRON COUNTIES UNTIL 445 PM MDT...

At 420 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles south of Cedar City...moving southwest at
35 mph.

Half inch hail and wind gusts to 55 mph will be possible.

Locations impacted include...
Cedar City, Zion National Park, New Harmony, Kanarraville, Hamilton
Fort and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 38 and 59.
 Utah Route 56 between mile markers 60 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3770 11308 3753 11287 3732 11310 3750 11334
TIME...MOT...LOC 2220Z 042DEG 30KT 3754 11303

ND
Special weather statement, Jul 25, 4:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Sun Jul 25 2021

UTZ124-125-252300-
Southern Mountains UT-Zion National Park UT-
441 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES UNTIL 500 PM MDT...

At 435 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles north of Zion National Park...moving
southwest at 35 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3747 11293 3735 11274 3718 11294 3730 11313
TIME...MOT...LOC 2235Z 046DEG 30KT 3739 11297

ND
Special weather statement, Jul 25, 4:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Sun Jul 25 2021

UTZ122-124-125-252330-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
441 PM MDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...WEST
CENTRAL KANE AND SOUTH CENTRAL IRON COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 12 miles west of
Cedar City to 12 miles northeast of Zion National Park...and moving
west at 25 mph.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Cedar City, Zion National Park, New Harmony, Kanarraville, Hamilton
Fort, Newcastle and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 37 and 58.
 Utah Route 56 between mile markers 29 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3769 11361 3777 11320 3738 11267 3732 11312
TIME...MOT...LOC 2239Z 092DEG 22KT 3772 11329 3740 11283

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:17 PM MDTSpecial Weather StatementSLCGarfield28 min
Jul 24, 8:08 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Jul 25, 2:25 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 25, 2:49 PM MDTSpecial Weather StatementSLCPiute26 min
Jul 25, 2:53 PM MDTSpecial Weather StatementSLCBeaver37 min
Jul 25, 3:11 PM MDTSpecial Weather StatementSLCPiute34 min
Jul 25, 3:18 PM MDTSpecial Weather StatementSLCSevier27 min
Jul 25, 3:33 PM MDTSpecial Weather StatementSLCIron27 min
Jul 25, 3:49 PM MDTSevere Thunderstorm WarningSLCIron26 min
Jul 25, 4:11 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Jul 25, 4:21 PM MDTSpecial Weather StatementSLCWashington24 min
Jul 25, 4:29 PM MDTAreal Flood AdvisorySLCIron3 hr
Jul 25, 4:41 PM MDTSpecial Weather StatementSLCIron49 min
Jul 25, 4:52 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Kane, Washington4 hr
Jul 25, 5:16 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Jul 25, 5:26 PM MDTSevere Thunderstorm WarningSLCWashington19 min
Jul 25, 5:42 PM MDTSevere Thunderstorm WarningSLCWashington33 min
Jul 25, 5:44 PM MDTSpecial Weather StatementSLCWashington31 min
Jul 25, 5:52 PM MDTSpecial Weather StatementSLCWashington23 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.